Virginia, 2011

Hail in Virginia, April 25, 2011

April 25, 2011 · NWS RLX · 1 event in 1 county or zone

In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 2:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 25, 2:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON APR 25 2011

.SYNOPSIS...
WARM AIR MASS INTO WEDNESDAY. INSTABILITY SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON AND EVENING. COLD FRONT PASSES WEDNESDAY NIGHT.
COOLER THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
STILL THINKING SOME INSTABILITY SHOWERS AND THUNDERSTORMS WILL FORM
IN THE AFTERNOON HEAT. COULD FORM OVER THE SOUTHERN MOUNTAINS
FIRST...BEFORE ANY REMAINS...OR NEW DEVELOPMENT OCCURS IN OHIO AND
EASTERN KENTUCKY...AS WEAK 500 MB VORT MAX LIFTS THROUGH SE OHIO
AROUND 21Z.  VERY LITTLE MID LEVEL SUPPORT FURTHER E AS 500 MB
HEIGHTS DO NOT FALL THROUGH 06Z TUESDAY.

TIMING THE HOURLY POPS VERY DIFFICULT.

COULD NOT COMPLETELY RULE OUT OUR CENTRAL WV COUNTIES...SO
INCREASED POPS FOR LATE AFTERNOON INTO THE EVENING.

DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE
SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK
FOG YET.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WE REMAIN IN THE WARM SECTOR FOR THE FIRST PORTION OF THIS
PERIOD...BUT EVOLUTION OF INDIVIDUAL SHORTWAVE SYSTEMS REMAINS IN
DOUBT.  FOR INSTANCE...NAM FOCUSES HEAVY RAINS ACROSS THE MOUNTAINS
TUESDAY NIGHT...AIDED A BIT BY LOW LEVEL UPSLOPE FLOW...WHILE THE
GFS/ECMWF KEEPS THE STRONGER ACTIVITY CLOSER TO STALLED OUT FRONTAL
BOUNDARY WEST OF CWA.  THIS LATTER SCENARIO SEEMS MORE REASONABLE.

HAVE EARLY LIKELY POPS ACROSS THE NORTHEAST COUNTIES WITH VORT MAX
DEPARTING OUT OF CWA...AND THEN HAVE LIKELY REDEVELOPING WEST OF THE
OHIO RIVER FOLLOWING THE GFS/ECMWF IDEA.  SEVERE CHANCES MAY LINGER
FOR AN HOUR OR TWO INTO THE EVENING...WITH DECENTLY CURVED LOW LEVEL
FLOW...BEFORE LOSS OF HEATING ENDS THE THREAT.  CANNOT GO TOTALLY
DRY AT ANY TIME...GIVEN THE MOIST AIRMASS IN PLACE AND POTENTIAL
LEFTOVER BOUNDARIES.

WEDNESDAY PRESENT MORE OF A SEVERE WEATHER THREAT DURING THE LATE
AFTERNOON AND EVENING HOURS.  POTENT SHORTWAVE WILL BE ROTATING
NORTHEAST FROM THE TENNESSEE VALLEY ACROSS THE CWA BETWEEN 00Z
THURSDAY AND 12Z THURSDAY.  THIS IS THE DISTURBANCE THAT WILL
FINALLY KICK THE PERSISTENT FRONT EAST OF THE CWA.  KEPT HIGHER POPS
WEST OF THE OHIO RIVER ONCE AGAIN DURING MOST OF WEDNESDAY IN THE
MORE PWAT-LADEN AIRMASS.  KEEP IDEA OF SWINGING CATEGORICAL POPS
ACROSS THE CWA ON WEDNESDAY NIGHT.  ALTHOUGH INSTABILITY WILL BE
DIURNALLY DECREASING DURING THE EVENING...STORMS WILL BE MOVING INTO
RELATIVELY UNTAPPED MOIST AIRMASS. PLENTY OF DYNAMICS TO SUPPORT
CONVECTION WELL INTO THE NIGHT.  60-70 KNOTS OF SOUTHERLY H850 FLOW
WILL BE PART OF DECENT WIND TURNING IN LOWER/MID LEVELS WHICH COULD
SUPPORT ROTATING STORMS.  BIGGEST THREAT WILL BE ACROSS THE WESTERN
COUNTIES WHERE CONVECTION ARRIVES FIRST.  FROPA OCCURS WEDNESDAY
NIGHT CWA WIDE.  H500 TROUGH THEN OVERSPREADS AREA WITH A COOLER
AIRMASS.  MODEST WRAPAROUND MOISTURE BEHIND THE FRONT...WILL KEEP
SOME SCATTERED SHOWERS IN THE FORECAST.

DID NOT STRAY TOO FAR FROM MAV TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
USED A BLEND OF THE ECMWF...GEFS MEAN...ECMWF...AND ECMWF MEAN FOR
THURSDAY NIGHT THROUGH SUNDAY. FOR MONDAY...ELIMINATED THE ECMWF DUE
TO IT BEING MORE OF AN OUTLIER. THIS LEADS TO A COLD WRAP AROUND
SITUATION ON FRIDAY...GIVING WAY TO HIGH PRESSURE FOR SATURDAY.
PRECIPITATION CHANCES INCREASE ON SUNDAY...WITH A COLD FRONT PUSHING
THROUGH ON MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
DIMINISHED CLOUD COVER FOR MUCH OF THE AREA...COMBINED WITH LOW
LEVEL MOISTURE FROM RECENT RAINS...YIELDED FOG IN SEVERAL VALLEYS
EARLY THIS MORNING...WHICH WILL QUICKLY IMPROVE 12Z-13Z.
OTHERWISE...LOOKING AT VFR CONDITIONS THROUGH TAF PERIOD...BUT
SCATTERED THUNDERSTORMS AND ASSOCIATED MVFR/BRIEF IFR WILL LIKELY
DEVELOP ALONG THE HIGHER TERRAIN THIS AFTERNOON TO EARLY EVENING.
GUSTY ERRATIC WINDS CAN BE EXPECTED IN VICINITY OF THE STORMS.
AFTERNOON THUNDERSTORMS COULD ALSO SKIM A PORTION OF SOUTHEAST OHIO.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: SOME UNCERTAINTY FOR PLACEMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON...AS COVERAGE WILL BE LIMITED BY
RELATIVELY DRIER ATMOSPHERE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. STORMS BOTH
DAYS COULD BE QUITE STRONG AND GUSTY...BUT ESPECIALLY WEDNESDAY.

&&

.EQUIPMENT...
RLX 88D REMAINS DOWN FOR HARDWARE REPAIR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/RPY
NEAR TERM...KTB
SHORT TERM...CL
LONG TERM...RPY
AVIATION...KTB

EQUIPMENT...
Hazardous weather outlook, Apr 25, 2:30 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT MON APR 25 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-261930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
330 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE
WEATHER OUTBREAK.

ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH
WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR
RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE
HIGH WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 3:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT MON APR 25 2011

OHZ066-067-252045-
MORGAN OH-PERRY OH-
410 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN AND PERRY
COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOGAN...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NEW STRAITSVILLE AROUND 415 PM...JUNCTION
CITY AROUND 420 PM...NEW LEXINGTON AROUND 425 PM...PERRY STATE FOREST
AROUND 430 PM AND CROOKSVILLE AROUND 435 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3983 8216 3982 8208 3978 8207 3977 8188
      3955 8225 3956 8227 3959 8227 3959 8235
      3960 8239 3972 8238 3987 8217

10
Local storm report, Apr 25, 3:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
422 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     PANTHER                 37.48N  81.90W
04/25/2011                   MCDOWELL           WV   POST OFFICE

            POWER IS OUT AT THE PANTHER POST OFFICE

&&

EVENT NUMBER RLX1100536

JEE
Local storm report, Apr 25, 3:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
426 PM EDT MON APR 25 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     ROCK VIEW               37.62N 81.55W
04/25/2011                   WYOMING            WV   PUBLIC

            1 TREE DOWN.

&&

NNNN
Local storm report, Apr 25, 3:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
435 PM EDT MON APR 25 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             BRUNO                   37.69N 81.87W
04/25/2011  U0.50 INCH       LOGAN              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            409 PM 04/25/2011 AND 424 PM 04/25/2011

&&

NNNN
Local storm report, Apr 25, 3:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
438 PM EDT MON APR 25 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     LYNCO                   37.68N 81.66W
04/25/2011                   WYOMING            WV   PUBLIC

            TRAMPOLINE BLOWN ON HOUSE.
            EVENT OCCURRED BETWEEN
            409 PM 04/25/2011 AND 424 PM 04/25/2011

&&

NNNN
Local storm report, Apr 25, 3:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
440 PM EDT MON APR 25 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             NEW LEXINGTON           39.71N 82.19W
04/25/2011  U0.75 INCH       PERRY              OH   PUBLIC

            EVENT OCCURRED BETWEEN
            418 PM 04/25/2011 AND 433 PM 04/25/2011

&&

NNNN

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
April 25, 3:45 PM EST
Where
Dickenson County, Clintwood
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -82.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288890.